What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 3:56 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 11, 3:56 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
456 PM EDT Wed Aug 11 2021
.SYNOPSIS...
High pressure over the western Atlantic will dominate through
Friday. A cold front crosses the area Friday night into Saturday,
pushing offshore Saturday night. High pressure builds into the
region on Sunday and settles over New England into the middle of
next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Chance of showers and thunderstorms lasts through this evening as a
mid-level shortwave shifts through the area. While speed shear isn't
great, CAPE/DCAPE values are high enough for the threat of strong to
potentially severe wind gusts with some storms. Some timing
differences with the shortwave is modeled, but thinking is that
the shower/tstm threat exits east of the forecast area shortly
after midnight.
Warm and muggy with lows in the 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
High pressure will be centered over the Western Atlantic through the
period with a surface trough over part of the local area. SBCAPES
both afternoons/early evenings vary mostly 1500-3000 J/kg with
shortwaves, surface troughs, sea breeze and outflow boundaries
acting as focuses for convection. Will cap POPs at chance for
the time being. Both days feature a chance of strong to severe
tstms given the CAPE, but with that said, both speed and
directional shear will be more favorable for severe wx
development and propagation on Friday versus Thursday. The high
moisture content in this airmass will promote heavy downpours
in any convection, but the overall threat of flash flooding
looks to be low. Perhaps a better chance of flooding on Thursday
versus Friday as storm motion would be slower due to the flow
aloft.
Heat and humidity continues through the short term period with
models showing 850mb temps around 21C for both Thursday and Friday.
850mb dewpoints both days will range 15-17C, and with a SW wind
flow, surface dewpoints will be stuck in the 70s. 50th Percentile
NBM looked good for Thursday's highs, but maybe a little too warm in
some areas for Friday, so blended this with deterministic NBM for
Friday. Have enough confidence to expand the Excessive Heat warning
on Thursday to include parts of Long Island and most of CT. Heat
Advisories are posted elsewhere. Being 4th period with less coverage
and less confidence of warning criteria being met, have decided to
go with an excessive heat watch for the same zones that have a
warning posted for Thursday, and advisories elsewhere.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
With a very moist and unstable air mass in place, shower and
thunderstorm chances will continue into Friday night ahead of an
approaching cold front and upper trough. Overnight lows will remain
well above normal, not falling out of the 70s across most of the
area.
Models seem to have converged on a slightly earlier timing of the
cold frontal passage on Saturday, perhaps as early as 12Z for parts
of the area, although the majority of the precipitation looks to lag
behind the front. With 850mb temperatures and surface dew points
falling through the day, the potential for additional heat headlines
appears to be limited at this time. While highs will still rise into
the mid to upper 80s, dew points will fall into the 60s through the
afternoon, limiting heat index values to the lower 90s. In addition,
instability behind the front is much more limited, so while a chance
of showers continues through the afternoon, thunderstorm chances may
be more limited. All of this is very dependent on the timing of the
front, so a later frontal passage will result in the potential for
higher heat index values and greater thunderstorm coverage.
The front settles offshore Saturday night into Sunday morning, with
a few lingering showers possible Sunday along the coast. Thereafter,
high pressure builds into the area from the west and settles over
New England for the start of the new work week, ushering in a return
to more seasonable temperatures and drier weather.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
High pressure offshore in the Western Atlantic will remain in
control through the TAF period.
Mainly VFR into this evening. Widely scattered showers and
thunderstorms develop late this afternoon with the degree of
coverage in question. Confidence remains low on this, thus VCTS
was applied in TAFs for the 21-0Z time frame for NYC terminals
on west. Otherwise, VFR mainly prevails into tonight. A few
eastern coastal terminals may briefly drop down to sub VFR
conditions towards early Thursday morning.
Winds S to SW this evening, generally around 10 kt, possibly up to
15 kts for the city and coastal terminals, and just below 10 kt for
the interior terminals. Gusts to around 20 kt at times for KEWR,
KTEB, KLGA, KJFK, and KISP through the evening push. The winds
continue out of the SW tonight and become lighter overall. Similar
wind outlook into Thursday morning with S-SW winds increasing to
around 10 kt by the afternoon.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Uncertainty is higher than average around the coverage and timing of
convection / thunderstorms for late this afternoon and early this
evening. Confidence around occurrence remains low. Also any gusts
for coastal / city terminals could linger a bit longer through the
evening.
.OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...
.Thursday afternoon through Saturday...Mainly VFR. Chance of
afternoon and evening in showers and thunderstorms with sub VFR
conditions at times.
.Sunday...Mainly VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub SCA conditions are expected across the area waters through the
forecast period. There may however be a few near-shore gusts around
25kt into early this evening and again Friday afternoon and evening.
Not enough coverage however to go with an advisory.
Thereafter, with a weak pressure gradient in place, sub-SCA
conditions are expected to continue on the waters through Monday
night.
&&
.HYDROLOGY...
Heavy rainfall is possible with any showers and thunderstorms
through Friday. Primarily minor flooding will be possible,
however localized flash flooding cannot be ruled out.
Additional showers and thunderstorms are possible on Saturday, but
with lower precipitable water values and increased flow aloft, not
anticipating a flooding threat.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at Atlantic
Ocean beaches through Friday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Friday for CTZ012.
Excessive Heat Watch from Friday afternoon through Friday
evening for CTZ005>011.
Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
CTZ005>011.
NY...Heat Advisory until 8 PM EDT Friday for NYZ079-080.
Excessive Heat Warning until 8 PM EDT Thursday for NYZ072>075-
176-178.
Excessive Heat Watch from Friday afternoon through Friday
evening for NYZ067>075-078-176>179.
Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
NYZ067>071-078-177-179.
Heat Advisory from 1 PM Thursday to 8 PM EDT Friday for NYZ081.
NJ...Excessive Heat Warning until 8 PM EDT Thursday for NJZ002-004-
006-103>108.
Excessive Heat Watch from Friday afternoon through Friday
evening for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...FEB
AVIATION...JE
MARINE...FEB/JC
HYDROLOGY...FEB/JC
TIDES/COASTAL FLOODING...FEBHazardous weather outlook, Aug 11, 4:11 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
511 PM EDT Wed Aug 11 2021
NYZ072>075-176-178-121030-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
511 PM EDT Wed Aug 11 2021
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-006-103>108-121030-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
511 PM EDT Wed Aug 11 2021
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>011-NYZ067>071-121030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
511 PM EDT Wed Aug 11 2021
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT
THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-177-179-121030-
Northwest Suffolk-Northern Nassau-Southern Nassau-
511 PM EDT Wed Aug 11 2021
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT
THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ345-121030-
South Shore Bays from Jones Inlet through Shinnecock Bay-
511 PM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ012-NYZ079-080-121030-
Southern New London-Northeast Suffolk-Southwest Suffolk-
511 PM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-121030-
Southeast Suffolk-
511 PM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-350-353-355-121030-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
511 PM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 11, 2:55 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service New York NY
355 PM EDT Wed Aug 11 2021
NYZ067-112045-
Orange NY-
355 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northern Orange
County through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walden, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Howells, New Windsor,
Gardnertown, Montgomery, Cuddebackville, Otisville, Huguenot,
Scotchtown, Deerpark, Orange Lake and Mechanicstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4163 7425 4160 7425 4158 7413 4161 7413
4160 7409 4161 7407 4158 7405 4159 7395
4153 7400 4146 7400 4135 7468 4140 7474
4143 7474 4143 7476
TIME...MOT...LOC 1954Z 254DEG 27KT 4155 7421
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JESpecial weather statement, Aug 11, 3:20 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
420 PM EDT Wed Aug 11 2021
NYZ067-112100-
Orange NY-
420 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern Orange
County through 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakland, or near Port Jervis, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middletown, Port Jervis, Walden, Howells, Montgomery, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Maybrook,
Slate Hill, Pine Bush and Circleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4146 7475 4148 7476 4149 7475 4150 7448
4157 7442 4163 7425 4160 7425 4159 7419
4144 7415 4136 7469 4139 7471 4141 7474
4143 7474 4143 7475 4145 7476
TIME...MOT...LOC 2019Z 253DEG 7KT 4147 7466
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JESpecial weather statement, Aug 11, 4:22 PM EST, 48 minutes before
Special Weather Statement
National Weather Service New York NY
522 PM EDT Wed Aug 11 2021
CTZ005-006-NYZ068-112200-
Northern Fairfield CT-Northern New Haven CT-Putnam NY-
522 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northern Fairfield,
northwestern New Haven and eastern Putnam Counties through 600 PM
EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Carmel, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterbury, Danbury, Shelton, Naugatuck, Southbury, Lake Carmel,
Sherman, Brewster, Newtown, Ridgefield, Monroe, Bethel, Seymour,
Brookfield and New Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
4149 7337 4147 7331 4149 7333 4151 7332
4151 7316 4156 7317 4157 7309 4136 7302
4137 7373 4151 7374 4153 7353 4167 7352
TIME...MOT...LOC 2121Z 263DEG 38KT 4149 7362
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FEBSpecial weather statement, Aug 11, 5:01 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
601 PM EDT Wed Aug 11 2021
NYZ067-112230-
Orange NY-
601 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern Orange
County through 630 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middletown, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middletown, Goshen, Howells, Montgomery, Cuddebackville, Otisville,
Scotchtown, Mechanicstown, Maybrook, Circleville, Bullville and New
Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4148 7471 4150 7467 4150 7448 4157 7442
4159 7436 4160 7422 4159 7420 4136 7423
TIME...MOT...LOC 2200Z 280DEG 14KT 4149 7436
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FEB